FREE Case Review (866) 588-0600

FDA Issues Warning on Potentially Fatal Risks of Codeine Use in Children

August 15, 2012 – The U.S. Food & Drug Administration (FDA) issued a press release today warning the public about deaths reported in children who had been given codeine following tonsillectomy and adenoidectomy procedures. The warning was issued after the FDA received at least three reports of death – as well as one near fatal case of respiratory depression – in pediatric patients who had their tonsils and/or adenoids taken out to treat sleep apnea syndrome. The administration is cautioning caregivers to be aware of the potential signs of a codeine overdose, which may include unusual sleepiness, difficulty waking, confusion, and noisy or labored breathing.

Free Codeine Lawsuit Evaluation: If your child or other loved one has been injured by codeine, you should contact our law firm immediately. You may be entitled to compensation by filing a suit against the manufacturer of the codeine and we can help.

What’s the problem?

According to the new warning, pediatric patients who have undergone either a tonsillectomy or adenoidectomy should only be treated with the lowest effective dose of codeine-containing medications, for the shortest duration, and only when absolutely necessary. If any of the above-listed symptoms arise, caregivers should discontinue drug treatment immediately and call 9-11.

The FDA noted that codeine is converted to morphine in the liver, and that some patients tend to metabolize it faster, leading to higher concentrations in the blood, which can cause overdoses and even death. Two of the children who died after being treated with codeine reportedly exhibited evidence of elevated metabolisms.

The administration added that the adverse reaction occurs in up to seven percent of pediatric patients, and also that certain ethnic groups are predisposed to an increased risk of ultra-rapid metabolism. This condition can only be diagnosed with a specific genetic test.

Federal health regulators are currently in the process of sifting through adverse event reports and other data “to determine if there are additional cases of inadvertent overdose or death in children taking codeine and if these adverse events occur during treatment of other kinds of pain, such as postoperative pain following other types of surgery or procedures,” Bob Rappaport, MD, director of the FDA’s Division of Anesthesia, Analgesia and Addiction Products, said in a statement.

Do I Have a Codeine Lawsuit?

The Product Liability & Defective Drug Litigation Group at our law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in codeine lawsuits. We are handling individual litigation nationwide and currently accepting new injury and death cases in all 50 states.

Free Codeine Lawsuit Evaluation: If your child or other loved one has been injured by codeine, you should contact our law firm immediately. You may be entitled to compensation by filing a codeine injury suit and we can help.

Free Confidential Case Evaluation

Verified 100% Secure SiteTo contact us for a free review of your potential case, please fill out the form below or call us toll free 24 hrs/day by dialing: (866) 588-0600.
*
*
*

Awards & recognition